Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Charleston, SC

May 28, 20114 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 28, 2011, 3:30 PM EDT for 4 counties in South Carolina. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2011, 3:30 PM EDT (19:30 UTC)
Expired
May 28, 2011, 4:30 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Beaufort County, SC, Colleton County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 55 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:30 PM EDTHAIL 0.75Walterboro, SCTRAINED SPOTTER REPORTED PENNY SIZE HAIL
May 28, 3:39 PM EDTHAIL 0.25Walterboro, SCPEAS SIZE HAIL AT JEFFERIES AND MAY STREET
May 28, 3:43 PM EDTHAIL 0.75Walterboro, SC
May 28, 3:45 PM EDTHAIL 1Walterboro, SCTRAINED SPOTTER REPORTED QUARTER-SIZE HAIL FOR 7 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS52 KCHS 281930
SVRCHS
SCC013-029-049-053-282030-
/O.NEW.KCHS.SV.W.0084.110528T1930Z-110528T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CENTRAL COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  SOUTHEASTERN HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  EAST CENTRAL JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS...ALONG INTERSTATE 95 IN A LINE EXTENDING 
  FROM CANADYS TO SWITZERLAND...MOVING SOUTHEAST AT 10 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  HAIL UP TO QUARTER SIZE...
  TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  POCOTALIGO...GRAHAMVILLE...WALTERBORO...HENDERSONVILLE...OLD
  HOUSE...SHELDON...JASPER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3306 8061 3307 8053 3306 8051 3307 8046
      3305 8044 3305 8040 3303 8039 3301 8041
      3296 8042 3289 8039 3219 8080 3234 8110
      3308 8064
TIME...MOT...LOC 1929Z 310DEG 7KT 3302 8063 3241 8099

$$

JAQ
4 follow-up statements
100 
WWUS52 KCHS 281946
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT SAT MAY 28 2011

SCC013-029-049-053-282030-
/O.CON.KCHS.SV.W.0084.000000T0000Z-110528T2030Z/
HAMPTON SC-JASPER SC-BEAUFORT SC-COLLETON SC-
346 PM EDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL COLLETON...WESTERN BEAUFORT...EAST CENTRAL JASPER AND
SOUTHEASTERN HAMPTON COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SIDNEY TO OKATIE...OR ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF SAINT GEORGE TO 6 MILES SOUTH
OF RIDGELAND...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLUFFTON...CANADYS...COTTAGEVILLE...DALE...GARDENS CORNER...
GREEN POND...HENDERSONVILLE...JASPER...POCOTALIGO...PORT ROYAL...
RIDGELAND...RITTER...ROUND O...SHELDON...SWITZERLAND...
WALTERBORO AND YEMASSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE SLOW MOVING THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY 
RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID 
FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS 
THE ROAD.

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3306 8061 3307 8053 3306 8051 3307 8046
      3305 8044 3305 8040 3303 8039 3301 8041
      3296 8042 3289 8039 3219 8080 3234 8110
      3308 8064
TIME...MOT...LOC 1944Z 310DEG 7KT 3304 8056 3239 8096

$$

JAQ
583 
WWUS52 KCHS 282001
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT SAT MAY 28 2011

SCC049-282009-
/O.CAN.KCHS.SV.W.0084.000000T0000Z-110528T2030Z/
HAMPTON SC-
401 PM EDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMPTON COUNTY
HAS BEEN CANCELLED...

AT 359 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED 
THE WARNING HAD MOVED OUT OF SOUTHEASTERN HAMPTON COUNTY...THUS THE 
WARNING HAS BEEN CANCELED.

LAT...LON 3305 8044 3305 8040 3303 8039 3301 8041
      3296 8042 3289 8039 3219 8080 3233 8108
      3306 8058 3306 8051 3307 8047
TIME...MOT...LOC 1959Z 310DEG 7KT 3302 8053 3237 8093

$$

SCC013-029-053-282030-
/O.CON.KCHS.SV.W.0084.000000T0000Z-110528T2030Z/
JASPER SC-BEAUFORT SC-COLLETON SC-
401 PM EDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN COLLETON...WESTERN BEAUFORT AND EAST CENTRAL JASPER
COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SIDNEY TO JASPER...OR ALONG
A LINE EXTENDING FROM 11 MILES NORTHEAST OF WALTERBORO TO 8 MILES
SOUTH OF RIDGELAND...MOVING SOUTHEAST AT 10 MPH.

AT 356 PM EDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 
IN WALTERBORO. 

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLUFFTON...COTTAGEVILLE...DALE...GARDENS CORNER...GREEN POND...
HENDERSONVILLE...OLD HOUSE...POCOTALIGO...PORT ROYAL...RITTER...
ROUND O...SHELDON...WALTERBORO AND WHITE HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3305 8044 3305 8040 3303 8039 3301 8041
      3296 8042 3289 8039 3219 8080 3233 8108
      3306 8058 3306 8051 3307 8047
TIME...MOT...LOC 1959Z 310DEG 7KT 3302 8053 3237 8093

$$

JAQ
479 
WWUS52 KCHS 282009
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT SAT MAY 28 2011

SCC013-053-282018-
/O.CAN.KCHS.SV.W.0084.000000T0000Z-110528T2030Z/
JASPER SC-BEAUFORT SC-
409 PM EDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEAUFORT AND EAST
CENTRAL JASPER COUNTIES HAS BEEN CANCELLED...

AT 408 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED 
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.


LAT...LON 3305 8040 3303 8039 3296 8042 3289 8039
      3259 8058 3258 8062 3263 8066 3263 8068
      3264 8066 3265 8068 3267 8067 3266 8070
      3268 8074 3268 8078 3305 8057 3307 8046
TIME...MOT...LOC 2008Z 306DEG 10KT 3302 8049 3265 8071

$$

SCC029-282030-
/O.CON.KCHS.SV.W.0084.000000T0000Z-110528T2030Z/
COLLETON SC-
409 PM EDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN COLLETON COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIOTTS TO BLAKE...OR ALONG A
LINE EXTENDING FROM 12 MILES SOUTHEAST OF SAINT GEORGE TO 8 MILES
EAST OF YEMASSEE...MOVING SOUTHEAST AT 10 MPH.

AT 345 PM EDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 
IN WALTERBORO WITH THIS LINE OF SEVERE THUNDERSTORMS. 

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ASHEPOO...
COTTAGEVILLE...GREEN POND...RITTER...ROUND O AND WHITE HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3305 8040 3303 8039 3296 8042 3289 8039
      3259 8058 3258 8062 3263 8066 3263 8068
      3264 8066 3265 8068 3267 8067 3266 8070
      3268 8074 3268 8078 3305 8057 3307 8046
TIME...MOT...LOC 2008Z 306DEG 10KT 3302 8049 3265 8071

$$

JAQ
854 
WWUS52 KCHS 282025
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT SAT MAY 28 2011

SCC029-282035-
/O.EXP.KCHS.SV.W.0084.000000T0000Z-110528T2030Z/
COLLETON SC-
425 PM EDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLLETON COUNTY WILL
EXPIRE AT 430 PM EDT...

AT 425 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED 
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING WILL 
BE ALLOWED TO EXPIRE.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL 
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO 
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

LAT...LON 3305 8040 3303 8039 3296 8042 3289 8039
      3259 8058 3258 8062 3263 8066 3263 8068
      3264 8066 3265 8068 3267 8067 3266 8070
      3268 8074 3268 8078 3305 8057 3307 8046
TIME...MOT...LOC 2025Z 306DEG 10KT 3299 8044 3262 8066

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 28, 2:10 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT SAT MAY 28 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL ACROSS THE REGION INTO THE
MIDDLE OF NEXT WEEK. A COLD FRONT COULD APPROACH THE REGION FROM
THE NORTH LATE NEXT WEEK AND PUSH INTO THE AREA NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR TRENDS SHOW TWO AREAS OF THUNDERSTORM ACTIVITY HAVE
DEVELOPED BY MID AFTERNOON. CONVECTION WEST OF INTERSTATE 95
APPEARS TO HAVE FAVORED A DIFFERENTIAL HEATING BOUNDARY THAT
FORMED ALONG THE WESTERN PERIPHERY OF A LOW CLOUD DECK FROM THIS
MORNING. THUNDERSTORMS PERPENDICULAR TO INTERSTATE 26 IN THE
CHARLESTON TRI COUNTY AREA ARE CONNECTED TO A LINE OF CONVERGENCE
THAT STRETCHES NORTHWESTWARD FROM THE COASTAL WATERS. OF SOME
CONCERN IS THE IMPRESSIVE INSTABILITY APPARENT FROM
MESOANALYSIS...DEPICTING NEARLY 4000 J/KG OF CAPE ACROSS SOUTHEAST
SOUTH CAROLINA THIS AFTERNOON WITH LIFTED INDICES DOWN TO -7. MID
LEVEL LAPSE RATES BETWEEN 6 AND 6.5 ARE ALSO SUPPORTIVE OF STRONG
CONVECTION.

WILL NEED TO CLOSELY MONITOR CONVECTIVE TRENDS DURING THE NEXT
SEVERAL HOURS...AS THE PRESENCE OF LINGERING MESOSCALE BOUNDARIES
AND MODERATE TO HIGH INSTABILITY COULD ALLOW THUNDERSTORMS TO
QUICKLY INTENSIFY. ALTHOUGH WIDESPREAD SEVERE CONVECTION IS NOT
ANTICIPATED TODAY...ISOLATED THUNDERSTORMS COULD RAPIDLY STRENGTHEN
TO SEVERE LEVELS IN THIS ENVIRONMENT. CONVECTIVE CHECKLIST
SUGGESTS THAT DAMAGING WIND GUSTS ARE POSSIBLE FROM THE STRONGEST
STORMS...WITH A SMALLER POTENTIAL FOR LARGE HAIL. SLOW STORM
MOTIONS COULD ALSO LEAD TO PERSISTENT AND LOCALLY HEAVY RAINFALL
IN SOME AREAS.

COVERAGE AND EVOLUTION OF CONVECTION THROUGH THE AFTERNOON COULD
BE HIGHLY DEPENDENT ON THE INFLUENCE OF THE SEABREEZE AND BOUNDARY
INTERACTIONS. THE INLAND PROGRESSION OF THE SEABREEZE COULD LIMIT
BEST COVERAGE TO THE WESTERN HALF OF THE FORECAST AREA TODAY. HAVE
INCREASED POPS INTO THE CHANCE CATEGORY THROUGH THE AFTERNOON FOR
MAINLY WEST OF INTERSTATE 95 AND NORTH OF INTERSTATE 16.

INSOLATION WILL BE GREATER TODAY THAN FRIDAY...AND WHEN COMBINED
WITH A SLOWLY BUILDING UPPER RIDGE...EXPECT MAX TEMPERATURES IN
THE UPPER 80S AND LOWER 90S AWAY FROM THE BEACHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CONVECTION WILL QUICKLY END BY SUNSET WITH THE SEA BREEZE BOUNDARY
HAVING CLEARED THE CWFA...AND A MORE STABILIZING AIR MASS WITH THE
LOSS OF DAYTIME HEATING AND WARMING ALOFT. WITH A CONTINUED RISE
IN HEIGHTS ALOFT AND THE ATLANTIC HIGH STRENGTHENING FURTHER
ACROSS THE AREA...SKIES WILL BECOME CLEAR OR PARTLY CLOUDY. TEMPS
WILL FALL TO THE UPPER 60S AND LOWER 70S. SINCE WE DO NOT EXPECT
TO REACH OUR CROSS-OVER TEMPS IN MOST LOCATIONS AND ONLY LIMITED
COVERAGE OF RAINFALL OCCURS TODAY...WE HAVE CHOSEN NOT TO ADD
PATCHY FOG TO THE FORECAST.

SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL STRENGTHEN AND EXPAND
ACROSS THE EASTERN US. WHILE ISOLATED DIURNAL SHOWERS/THUNDERSTORMS
COULD DEVELOP ALONG THE SEA BREEZE DURING THE DAY AND OVER COASTAL
WATERS AT NIGHT...SUBSIDENCE/CAPPING SHOULD GREATLY LIMIT
COVERAGE/DURATION OF DEEP MOIST CONVECTION. THUS...MAINTAINED POPS
BELOW 15 PERCENT THROUGH THE PERIOD.

ALSO...ONSHORE FLOW SHOULD HOLD TEMPERATURES CLOSE TO NORMAL THROUGH
THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE BLOCKING PATTERN FEATURING THE DEEP LAYER UPPER RIDGE SHOULD
PERSIST WITH LITTLE/NO DIURNAL PRECIPITATION AND NEAR NORMAL
TEMPERATURES THROUGH MIDWEEK. THEN...THE UPPER RIDGE WILL SHIFT WEST
DURING THE LATTER HALF OF THE WEEK...ALLOWING AN UPPER TROUGH TO
AMPLIFY OVER THE NE US AND PUSHING A SURFACE COLD FRONT TOWARD THE
FORECAST AREA. WHILE THE FRONT COULD ADVANCE INTO OR CLOSE TO REGION
BEFORE STALLING NEXT WEEKEND...A WEAKENING CAP AND SOME DEGREE OF
POOLING OF MOISTURE/INSTABILITY ALONG/SOUTH OF THE BOUNDARY SHOULD
SUPPORT AN INCREASED POTENTIAL FOR SHOWERS/THUNDERSTORMS THURSDAY
THROUGH SATURDAY.

AHEAD OF THE FRONT WEDNESDAY AND THURSDAY...TEMPERATURES AWAY FROM
THE COAST COULD PUSH INTO LOWER TO MID 90S. THE STRENGTH/PROGRESS OF
THE FRONT AND ASSOCIATED DEGREE OF COOLING DUE TO CLOUDS/PRECIP
AND/OR FROPA REMAIN UNCERTAIN...THUS TEMPERATURES REMAIN CLOSE TO
NORMAL FRIDAY AND SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HAVE MAINTAINED PREVAILING VFR CONDITIONS THROUGH 18Z SUNDAY FOR
KCHS AND KSAV. MAINTAINED MENTION OF CB AT BOTH SITES THIS
AFTERNOON...AS ISOLATED SHOWERS/THUNDERSTORMS CONTINUE TO DEVELOP
ACROSS THE AREA. ALTHOUGH COVERAGE WILL REMAIN QUITE LIMITED...CHANCES
FOR CONVECTION DIRECTLY AFFECTING EITHER TERMINAL APPEAR SLIGHTLY
BETTER AT KCHS. THUS INCLUDED A BRIEF MVFR TEMPO GROUP WITH -TSRA.
WITH THE SEA BREEZE PROPAGATING INLAND LATER THIS AFTERNOON...RAIN
CHANCES WILL CONTINUE TO DECREASE BY EARLY EVENING.

OVERNIGHT...CLOUD COVERAGE WILL DIMINISH AS WINDS BECOME LIGHT TO
CALM BY EARLY SUNDAY MORNING. MODEL SOUNDINGS SHOW LINGERING LOW
LEVEL MOISTURE BECOMING TRAPPED UNDER THE INVERSION. THUS HAVE
INCLUDED SOME REDUCED VISIBILITIES CLOSER TO DAYBREAK...BUT WILL
STILL KEEP CONDITIONS VFR FOR NOW.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.MARINE...
HIGH PRESSURE CENTERED IN THE NORTHERN ATLANTIC OCEAN WILL BUILD
ACROSS THE LOCAL WATERS TODAY AND TONIGHT. HAVE BUMPED UP WIND
SPEEDS NEARSHORE AND IN THE CHARLESTON HARBOR TO REFLECT LATEST
TRENDS AND A ROBUST SEABREEZE DEVELOPMENT. HOWEVER...EXPECT
CONDITIONS TO REMAIN BELOW ADVISORY CONDITIONS THROUGH THE DAY.
SEAS ARE STILL MOSTLY SHORT PERIOD WIND DRIVEN WAVES...BUT AS THE
PERSISTENT ONSHORE FLOW CONTINUES...THERE WILL BE A FEW SMALL
AND LONGER PERIOD SWELLS MIXING IN. OVERALL...COMBINED SEAS WILL
BE NO MORE THAN 3 FEET.

SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SUNDAY THROUGH
THURSDAY. E TO NE SYNOPTIC WINDS WILL BE ENHANCED EACH DAY BY THE
SEA BREEZE CIRCULATION...AS HIGH PRESSURE BUILDS AND PERSISTS N/NE
OF THE WATERS THROUGH MIDWEEK. THE LONG DURATION E/NE FLOW COULD PUSH
SEAS TO AS HIGH AS 4-5 FT BEYOND 20 NM EARLY TO MID WEEK. AS THE
ATLANTIC HIGH WEAKENS AND SHIFTS S...SYNOPTIC WINDS SHOULD VEER
TOWARD THE S/SE BY THURSDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 28, 4:09 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
409 AM EDT SAT MAY 28 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
409 AM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Local storm report, May 28, 9:43 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     CANADYS                 33.06N  80.62W
05/27/2011                   COLLETON           SC   PARK SERVICE

            COLLETON STATE PARK REPORTED SEVERAL TREES DOWN ON PARK
            PROPERTY AND 3 TREES DOWN AT THE ENTRANCE ALONG
            JEFFERIES HIGHWAY.

&&

EVENT NUMBER CHS1100418

JHP
Local storm report, May 28, 11:15 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1115 AM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND DMG     2 SSW LADYS ISLAND      32.41N  80.65W
05/28/2011                   BEAUFORT           SC   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED ONE TREE DOWN ALONG SAMS POINT
            ROAD.

&&

EVENT NUMBER CHS1100419

JHP
Special weather statement, May 28, 1:50 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SAT MAY 28 2011

GAZ088-101-SCZ040-042-043-047-281830-
ALLENDALE-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND JASPER-SCREVEN-
150 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...
ALLENDALE...EFFINGHAM...HAMPTON...JASPER AND COLLETON COUNTIES
THROUGH 230 PM EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MOSELLE TO
SHAWNEE...MOVING NORTHWEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA...ASHTON...BARTON...BRUNSON...CROCKETVILLE...ESTILL...
FAIRFAX...FURMAN...GARNETT...GIFFORD...HAMPTON...LENA...LURAY...
MILEY...PINELAND...ROBERTVILLE...SCOTIA...SHIRLEY...SYCAMORE...
ULMER...VARNVILLE...CLYO...EGYPT...KILDARE...SHAWNEE AND
SPRINGFIELD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3249 8155 3312 8120 3303 8108 3307 8102
      3302 8093 3231 8131 3243 8154 3245 8153
TIME...MOT...LOC 1750Z 122DEG 6KT 3299 8107 3245 8136
Special weather statement, May 28, 2:25 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT MAY 28 2011

SCZ045-281900-
INLAND BERKELEY-
225 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 300 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITESVILLE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...CROSS...MONCKS CORNER AND PINOPOLIS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3349 8005 3322 7975 3302 8007 3327 8026
TIME...MOT...LOC 1825Z 229DEG 16KT 3315 8005

JAQ
Special weather statement, May 28, 3:16 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT SAT MAY 28 2011

SCZ042-047-048-051-281945-
BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER-
316 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER AND
BEAUFORT COUNTIES THROUGH 345 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BASHAN...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...GRAHAMVILLE...OLD HOUSE AND RIDGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3252 8070 3235 8095 3251 8107 3267 8093
TIME...MOT...LOC 1916Z 324DEG 6KT 3254 8095

JAQ

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:47 AM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton40 min
May 28, 2:02 AM EDTSevere Thunderstorm WarningCHSCharleston58 min
May 28, 2:58 AM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston38 min
May 28, 1:50 PM EDTSpecial Weather StatementCHSHampton40 min
May 28, 2:09 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper45 min
May 28, 2:25 PM EDTSpecial Weather StatementCHSBerkeley35 min
May 28, 2:32 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton23 min
May 28, 3:16 PM EDTSpecial Weather StatementCHSJasper29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.